Ohio, 2014

Damaging Wind in Ohio, June 16, 2014

June 16, 2014 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms in a warm and humid air mass produced an isolated severe thunderstorm over Belmont county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms in a warm and humid air mass produced an isolated severe thunderstorm over Belmont county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 2:22 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 16, 2:22 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT MON JUN 16 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL BRING UNSETTLED WEATHER THROUGH THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCT TO NMRS TSTMS WL CONT THRU LT AFTN WITH AN ADVNG SHRTWV. SHEAR
IS LACKING...THOUGH SOME MID LVL DRY AIR WL BRING A GUSTY WND
THREAT WITH ANY STORM THAT BCMS ORGANIZED. THE CNVCTN SHOULD END
THIS EVE AS THE SHRTWV EXITS AND INSTBY DMNSHS...WITH DRY WEA EXPD
OVRNGT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
ADDNL SHRTWVS WL CROSS THE GT LKS RGN TUE AND TUE NGT. BEST UPPR
SPPRT IS PROGGED N OF I 80 WHERE HIGHEST CHC POPS WERE FCST. SHEAR
AND INSTBY INCR THRU THE DAY AND A FEW SVR TSTMS WL BE PSBL.
ENOUGH RIDGING IS PROGGED ESP S OF PIT TO KEEP CNVCTN TO A
MINIMUM. ANOTHER ADVNG SHRTWV WED IS PROGGED TO BRING A SFC BNDRY
S OF LK ERIE...WITH BETTER CHCS FOR TSTMS.

THE SFC BNDRY IS PROGGED TO BCM STNRY FM THE UPR GT LKS TO THE MID
ATLANTIC RGN THU AS SVRL MORE SHRTWVS CROSS.

GENLY MAINTAINED CHC POPS THRU THE PD DUE TO UNCERTAINTIES IN
TIMING OF SPECIFIC SHRTWVS AND EXACT LOATION OF THE SFC BNDRY ARE
BETTER RESOLVED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN MON. MAINTAINED CHC POPS AS CNVCTN WL DEPEND ON
TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS HAVE INCREASED IN COVERAGE THIS
AFTERNOON WITH HELP FROM HEATING AND DESTABILIZATION. WHILE VFR
CONDITIONS SHOULD PREVAIL...TEMPORARY VISIBILITY RESTRICTIONS WILL
BE POSSIBLE IN STORMS THROUGH EARLY EVENING. SOME STORMS COULD
ALSO PRODUCE STRONG GUSTS BUT AT THIS POINT FELT IT BEST TO ADD
THESE IN TEMPO GROUPS AS NEEDED. CONVECTION SHOULD DISSIPATE
TONIGHT...BUT WITH CLEARING SKIES AND LIGHT WIND THINK THAT SOME
FOG MAY DEVELOP AROUND ANY SITES THAT RECEIVED RAIN THIS
AFTERNOON. FOR NOW...JUST CARRIED MVFR FOG AT ALL SITES AROUND
09Z.

.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
PERIODIC SHWR/TSTM RSTRNS ARE EXPD WITH A SERIES OF DISTURBANCES
THRU THE PD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/34
Hazardous weather outlook, Jun 16, 2:26 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT MON JUN 16 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-171930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
326 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF
INTERSTATE 80 TUESDAY AFTERNOON AND EVENING...AND ACROSS THE
ENTIRE AREA WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jun 16, 1:35 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT MON JUN 16 2014

OHZ057-058-161915-
GUERNSEY OH-MUSKINGUM OH-
235 PM EDT MON JUN 16 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM AND WESTERN
GUERNSEY COUNTIES...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DRAKE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  DRAKE...              BRIDGEVILLE...        ADAMSVILLE...
  NORWICH...            OTSEGO...             NEW CONCORD...
  KIMBOLTON...          CAMBRIDGE...          BYESVILLE...
  BODEN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4016 8155 3995 8151 3995 8200 4009 8205

34
Special weather statement, Jun 16, 2:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT MON JUN 16 2014

OHZ068-162000-
NOBLE OH-
313 PM EDT MON JUN 16 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE COUNTY...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF CALDWELL...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  CALDWELL...           DUDLEY...             HARRIETTSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3978 8161 3975 8132 3971 8132 3970 8128
      3959 8128 3959 8133 3961 8141 3963 8143
      3963 8145 3964 8146 3963 8147 3967 8163

15
Special weather statement, Jun 16, 2:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT MON JUN 16 2014

PAZ008-009-162015-
FOREST PA-VENANGO PA-
339 PM EDT MON JUN 16 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF OIL
CREEK STATE PARK...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     TIONESTA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4153 7928 4140 7944 4147 7975 4159 7965
Special weather statement, Jun 16, 3:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON JUN 16 2014

PAZ007-008-013-014-162115-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
410 PM EDT MON JUN 16 2014

...A CLUSTER OF THUNDERSTORMS WILL AFFECT EXTREME NORTHEASTERN
LAWRENCE...NORTH CENTRAL BUTLER...SOUTHEASTERN MERCER AND
SOUTHWESTERN VENANGO COUNTIES...

AT 404 PM EDT...A CLUSTER OF THUNDERSTORMS WAS CENTERED 3 MILES
SOUTH OF MERCER...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITHIN THIS CLUSTER. HEAVY
RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  NEW WILMINGTON...     MERCER...             GROVE CITY...
  CLINTONVILLE...       KENNERDELL...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4131 7979 4109 7980 4113 8038 4123 8038

15
Special weather statement, Jun 16, 3:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT MON JUN 16 2014

OHZ039-040-162115-
CARROLL OH-TUSCARAWAS OH-
431 PM EDT MON JUN 16 2014

...A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN TUSCARAWAS AND
WESTERN CARROLL COUNTIES...

AT 427 PM EDT...A CLUSTER OF THUNDERSTORMS WAS CENTERED 3 MILES WEST
OF STRASBURG...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS CLUSTER. HEAVY
RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
AND DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  STRASBURG...          DOVER...              BOLIVAR...
  MINERAL CITY...       SHERRODSVILLE...      DELLROY...
  MALVERN...            CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4065 8149 4067 8146 4066 8140 4066 8125
      4071 8124 4072 8108 4047 8109 4051 8166
      4064 8166

15

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belmont

When
June 16, 3:45 PM EST
Where
Belmont County, 0.87 mi NW of Colerain
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.130, -80.810

Law enforcement reported large branches and a power line down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516866.